Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 193, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2012, 3:21 AM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 3:21 AM CDT (08:21 UTC)
- Expired
- Aug 8, 2012, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Kingsbury County, SD
The radar
The Aberdeen radar (KABR), 124 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1396 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
411 WUUS53 KFSD 080821 SVRFSD SDC005-077-080845- /O.NEW.KFSD.SV.W.0193.120808T0821Z-120808T0845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 321 AM CDT WED AUG 8 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA... SOUTHWESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 345 AM CDT * AT 321 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HURON...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAVOUR AROUND 330 AM CDT... YALE AROUND 335 AM CDT... IROQUOIS AROUND 345 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4444 9763 4419 9784 4436 9835 4452 9821 TIME...MOT...LOC 0821Z 289DEG 31KT 4441 9815 WIND...HAIL 60MPH <1.00IN $$ CHAPMAN
2 follow-up statements
994 WWUS53 KFSD 080829 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 329 AM CDT WED AUG 8 2012 SDC005-077-080845- /O.CON.KFSD.SV.W.0193.000000T0000Z-120808T0845Z/ KINGSBURY SD-BEADLE SD- 329 AM CDT WED AUG 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BEADLE AND SOUTHWESTERN KINGSBURY COUNTIES UNTIL 345 AM CDT... AT 329 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAVOUR...OR 7 MILES EAST OF HURON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... IROQUOIS AROUND 345 AM CDT... AT 315 AM CDT...THIS STORM PRODUCED MEASURED 58 MPH WINDS AT THE HURON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4444 9763 4419 9784 4436 9835 4452 9821 TIME...MOT...LOC 0829Z 289DEG 31KT 4438 9805 WIND...HAIL 60MPH <1.00IN $$ CHAPMAN
747 WWUS53 KFSD 080837 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT WED AUG 8 2012 SDC005-077-080845- /O.CON.KFSD.SV.W.0193.000000T0000Z-120808T0845Z/ KINGSBURY SD-BEADLE SD- 337 AM CDT WED AUG 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN BEADLE AND SOUTHWESTERN KINGSBURY COUNTIES UNTIL 345 AM CDT... AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAVOUR...OR 13 MILES EAST OF HURON...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN BEADLE AND SOUTHWESTERN KINGSBURY COUNTIES...BETWEEN CAVOUR...YALE AND IROQUOIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4444 9763 4419 9784 4430 9817 4450 9803 TIME...MOT...LOC 0837Z 289DEG 31KT 4437 9794 WIND...HAIL 60MPH <1.00IN $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:50 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 7, 10:50 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 PM CDT MON AUG 7 2012 .DISCUSSION.../ISSUED AT 920 PM CDT/ INITIAL WAVE OF SHOWERS MOVING INTO THE WESTERN HALF OF THE FORECAST AREA CONTINUE TO ENCOUNTER VERY DRY MID AND LOW LEVEL CONDITIONS IN THE REGION...WITH LITTLE OR NOT PRECIPITATION REACHING THE SURFACE. WITH THE WAVE MOVING INTO IOWA AND THE CONVECTION IN EAST CENTRAL NEBRASKA TRACKING SOUTH OF THE FORECAST AREA...DO NOT ANTICIPATE MORE THAN A FEW SPRINKLES IN THE CWA INTO THE EARLY MORNING HOURS. THE SECOND AND STRONGER WAVE...CURRENTLY MOVING INTO CENTRAL NORTH DAKOTA...SHOULD TRACK SOUTHEAST OVERNIGHT AND WILL BRING A BETTER POTENTIAL FOR SOME MEASURABLE PRECIPITATION LATE TONIGHT. COULD SEE SOME SCATTERED THUNDERSTORMS PUSH INTO THE NORTHERN FORECAST AREA LATE TONIGHT INTO DAYBREAK. UPDATED MAINLY TO DECREASE POPS THIS EVENING AND INTO THE EARLY OVERNIGHT AND ADD MENTION OF A FEW SPRINKLES. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ CONVECTION CHANCES DWINDLING BY THE MINUTE ACROSS THE AREA AND HAVE PULLED MENTION OF THUNDERSTORMS IN TAFS UNTIL CONFIDENCE IMPROVES. COLD FRONT WILL SAG SOUTH THROUGH THE AREA ON WEDNESDAY...SWITCHING EASTERLY WINDS TO THE NORTH NORTHEAST. WINDS MAY BE SOMEWHAT GUSTY DURING THE DAYLIGHT HOURS ACROSS CENTRAL SOUTH DAKOTA INCLUDING THE KHON TAF. && .PREV DISCUSSION.../ISSUED AT 335 PM CDT/ FIRST WAVE CURRENTLY BEGINNING TO MOVE IN FORECAST AREA. CLOUDS AND A FEW SPRINKLES ASSOCIATED WITH THE WAVE RIGHT NOW. MOST THE PRECIPITATION THAT OCCURS WITH THE INITIAL WAVE SHOULD BE LIGHT DUE TO THE DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE ATMOSPHERE BEGINS TO MOISTEN, BETTER CHANCES FOR STORM DEVELOPMENT AND MEASURABLE RAINFALL. FEEL BEST CHANCES WILL BE OVERNIGHT WITH REINFORCING SHOT OF ENERGY FROM THE NORTHWEST. MODELS PRETTY SIMILAR IN THEIR HANDLING OF THE WAVE, WITH ONLY A FEW DISCREPANCIES ON RAINFALL AND ALSO PLACEMENT OF THAT RAIN. INCREASED POPS A LITTLE ACROSS THE AREA TONIGHT, BUT EXPECT BEST RAINFALL TO OCCUR AROUND OR SHORTLY AFTER SUNRISE. MODELS IN FAIRLY GOOD AGREEMENT FOR WAVE ON WEDNESDAY. WAVE WILL DROP SOUTHEAST THROUGH NORTHEASTERN SOUTH DAKOTA AND INTO IOWA ON WEDNESDAY WITH ASSOCIATED SURFACE LOW DROPPING SOUTH THROUGH EASTERN SD INTO EASTERN NEB. THIS SYSTEM SHOULD BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF THE TRACK OF THE LOW AND WILL INCREASE POPS TO LIKELY FURTHER WEST ALONG THE I29 CORRIDOR. HEAVY RAINFALL AMOUNTS NOT EXPECTED BUT COULD SEE 0.25 TO 0.50 AMOUNTS. FURTHER WEST OF TRACK...THUNDERSTORMS WILL BE MORE SPOTTY WITH FAR WEST LIKELY NOT SEEING MUCH IF ANY RAIN. CLOUD COVER WILL KEEP TEMPERATURES DOWN ACROSS THE EAST WITH HIGHS NEAR 80 AT BEST EAST OF I29 AND WARMING TO 90 TO 95 ACROSS THE FAR SOUTHWEST WHERE MORE SUN AND BETTER NORTHWEST LOW MIXING EXPECTED IN THE AFTERNOON. SYSTEM SHOULD PULL AWAY QUICKLY WEDNESDAY EVENING AND WILL LEAVE FORECAST DRY AFTER 00Z. ONLY CONCERN FOR WEDNESDAY NIGHT IS IF CLOUDS WILL CLEAR AS SYSTEM PULLS AWAY AND LOW LEVEL BECOMES BECOMES LIGHT. WITH FAIRLY DECENT NORTHWEST FLOW ALOFT...WILL LEAN TOWARDS CLEARING DURING THE NIGHT. HOWEVER...STRATUS LIKELY TO REDEVELOP WITH SURFACE HEATING ACROSS THE EAST ON THURSDAY AS SECONDARY WAVE DROPS SOUTHEAST THROUGH EASTERN MINNESOTA. COULD EVEN SEE AN ISOLATED SHOWER FAR EAST IN THE AFTERNOON...BUT WILL LEAVE OUT FOR NOW. COOLER TEMPERATURES CAN BE EXPECTED ACROSS THE CWA ON THURSDAY AND FRIDAY WITH GENERALLY BELOW NORMAL TEMPERATURES EXPECTED. ANOTHER WAVE WILL DROP SOUTHEAST ACROSS THE REGION LATER FRIDAY NIGHT AND SATURDAY. MODELS NOT AS STRONG WITH THIS SYSTEM AS THEY WERE WITH PREVIOUS RUNS. STILL WILL KEEP A CHANCE IN FORECAST MAINLY FOR SATURDAY AND SATURDAY NIGHT. BEST CHANCE WILL BE ACROSS WEST WITH RAIN HAVING A HARD TIME GETTING MUCH FURTHER EAST OF I29 AS IT RUNS INTO DRIER AIR TO THE EAST. WILL REMAIN COOL ON SATURDAY WITH HIGHS GENERALLY IN THE 70S. TEMPERATURES WILL RISE BACK TO NEAR NORMAL SUNDAY AND MONDAY ALONG WITH MORE SUNSHINE. ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AS NEXT WAVE IN WESTERLY FLOW MOVES ACROSS THE PLAINS. BASED ON FLOW ALOFT FOR THE NEXT 10+ DAYS...IT APPEARS THE HOTTEST PART OF SUMMER HAS NOW PASSED. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 7, 10:10 AM CDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT TUE AUG 07 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1010 AM CDT TUE AUG 07 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON IN THE MISSOURI VALLEY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...AN ISOLATED STORM MAY PRODUCE WIND GUSTS TO 50 MPH OR PEA SIZE HAIL. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE JAMES VALLEY AFTER SUNSET AND REACH SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE TONIGHT. ONCE AGAIN...THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY ALONG AND EAST OF THE JAMES RIVER VALLEY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER SOUTHWEST MINNESOTA AND INTO THE IOWA GREAT LAKES ON WEDNESDAY MORNING. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:44 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.